Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 251, NWS Binghamton, NY

September 8, 2021Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 8, 2021, 3:37 PM EDT for Bradford County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 3:37 PM EDT (19:37 UTC)
Expired
Sep 8, 2021, 4:15 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS51 KBGM 081937
SVRBGM
PAC015-082015-
/O.NEW.KBGM.SV.W.0251.210908T1937Z-210908T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
337 PM EDT Wed Sep 8 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southern Bradford County in northeastern Pennsylvania...

* Until 415 PM EDT.

* At 336 PM EDT, severe thunderstorms were located along a line
  extending from near Franklindale to near Lincoln Falls to Barbours,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Towanda, West Franklin, Wysox, Wilmot, Hollenback, North Towanda,
  Herrick, Wyalusing, Monroe and New Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 7677 4173 7672 4185 7616 4162 7620
      4154 7623
TIME...MOT...LOC 1936Z 255DEG 35KT 4169 7660 4154 7661 4139 7677 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPH
2 follow-up statements
140 
WWUS51 KBGM 081953
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
353 PM EDT Wed Sep 8 2021

PAC015-082015-
/O.CON.KBGM.SV.W.0251.000000T0000Z-210908T2015Z/
Bradford PA-
353 PM EDT Wed Sep 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN BRADFORD COUNTY...

At 351 PM EDT, severe thunderstorms were located along a line
extending from Towanda to South Branch to near Overton, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Towanda, Wysox, Wilmot, Hollenback, North Towanda, Herrick,
Wyalusing, Monroe, New Albany and Le Raysville.

The strongest portion of the storm has just crossed US-220 near 
South Branch and will cross US-6 between Towanda and Wyalusiung 
shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.

&&

LAT...LON 4176 7658 4185 7616 4162 7620 4154 7623
      4158 7663
TIME...MOT...LOC 1951Z 246DEG 37KT 4177 7645 4165 7644 4149 7654 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPH
721 
WWUS51 KBGM 082008
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
408 PM EDT Wed Sep 8 2021

PAC015-082017-
/O.EXP.KBGM.SV.W.0251.000000T0000Z-210908T2015Z/
Bradford PA-
408 PM EDT Wed Sep 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRADFORD COUNTY
WILL EXPIRE AT 415 PM EDT...
            
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning will be allowed to expire.

However gusty winds of 45 to 50 mph are still possible with these 
thunderstorms, and they could reintensify again.

LAT...LON 4176 7658 4185 7616 4162 7620 4154 7623
      4158 7663
TIME...MOT...LOC 2007Z 254DEG 37KT 4182 7622 4170 7621 4154 7631 

$$

MPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:38 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 8, 2:38 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
238 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front will push through today and produce widespread showers
and thunderstorms across the region. Some storms may produce gusty
winds and heavy downpours. A few lingering showers and storms are
possible on Thursday before high pressure builds in Friday into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
2PM Update...
Mesoanalysis:
Overall the afternoon has progressed as expected. Using the day
cloud phase there is starting to be some glaciating cloud tops
along the line of showers and thunderstorms but so far no
lightning has been detected by the ENTLN network but
thunderstorms are likely to develop soon. SPC's mesoanalysis
page has shown a nose of higher instability across the Catskills
down into NE PA where SBCAPE is getting to 1500 to 2000 J/kg
though mixed layer is still mostly under 1000 J/kg. 0-6 km shear
is up to around 40-50 knots over NE PA so there is a higher
threat of severe storms this afternoon as the line of
thunderstorms move east into NE PA and the southern Catskills.
SRH is also higher across NE PA into the southern Catskills
though with the 0-3 km shear vector parallel to the orientation
of the line of showers and thunderstorms, the tornado threat
will be isolated to the northern side of bowing segments of the
line that can get the updraft/downdraft convergent zone
perpendicular to the 0-3 km shear vector. Damaging strait line
winds are also a concern as low level lapse rates steepen this
afternoon, helping to mix down higher winds aloft. So far this
afternoon, there is not much of a pressure gradient across the
line of showers as indicated by the New York Mesonet but as the
line matures and a cold pool develops. Strait line winds could
be further enhanced from the development of rear inflow jets due
to a tightening pressure gradient of the cold pool relative to
the pressure ahead of the line.

10 AM Update...
Not much change to the previous forecast. Increased cloud cover
across the Finger Lakes region into CNY for most of the day.

420 am update...

Primary challenge in the near term is focused on the
thunderstorms expected to form along a passing cold front today
with the potential to produce severe wind gusts, small hail and
heavy downpours that may lead to flash flooding.

Flash Flood Watch remains unchanged for portions of ne PA and
also Sullivan County NY from this afternoon through the evening.

Confidence continues to increase for a round of severe
thunderstorms later this afternoon and this evening across
portions of central NY and ne PA. These thunderstorms will have
the potential to produce small hail, damaging wind gusts and
heavy downpours.

The dynamic and thermodynamic fields both continue to look
favorable for convection along and ahead of a cold front that is
expected to move slowly eastward across NY/PA into New England
today. A broad, relatively amplified long wave trough is pushing
through the Great Lakes with a downstream jet streak over ern
Ontario and srn Quebec. The combination of the right entrance
region of the jet, an incoming s/w rounding the base of the
trough and surface cold front will provide the necessary support
for broad large scale vertical motion. Out ahead of the cold
front a sharp axis of strong confluence will induce a corridor
of increased winds and moisture convergence that will help the
air mass destabilize across central NY and ne PA. There still
appears to be a disconnect between the axis of instability and
the strongest wind shear to the west, but an overlap of ML CAPE
values around 1000-1500 J/kg and 30-40 kt of deep layer shear
should be sufficient for deep convection and maturing
thunderstorms.

Model soundings indicate at least one capping inversion that
will need to be overcome, but there should be enough kinematics
to break this cap by the late afternoon hours at the latest.
There is a fairly deep warm cloud layer, which should make it
quite difficult to grow large hail, but cannot rule out nickel
or dime size hail with some of these storms. Low LCL heights and
at least nominal low level shear yields a non-zero chance of
tornadoes as well. Damaging winds are the primary severe threat
due to strong outflow and small bowing segments that could
develop as the storm mode evolves from discrete to linear.

The threat of flash flooding from rapid runoff with these
storms will also be of heightened concern. A good portion of the
region is still quite saturated from recent rainfall, so the
addition of 1-2 inches or more of rain in a very short period of
time could trigger flash flooding. The Flash Flood Watch
remains the same and highlights the most sensitive areas and
could be susceptible to flooding due to heavy downpours.

The showers and storms associated with the front should be out
of the area just after midnight, but a relatively cool air mass
advecting in along with a secondary upper short wave will likely
trigger scattered showers into central NY through the overnight
and early Thur morning hours. The trough axis moves through the
region later on Thursday which will combine with weak low level
instability and be capable of generating more scattered showers
and weak storms over much of the region.

High temperatures today will top out in the mid 70s to lower
80s with increasing humidity compared to yesterday. Lows tonight
will drop down into the 50s for much of the region before
inching back into the upper 60s to mid 70s on Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
240 PM Update...

Overall, not much in the way of changes to the short term
period. NW flow combined with upper trough over the area
Thursday night through Friday will likely produce lake effect
rain showers and clouds into Friday afternoon. High
pressure/ridging will be in place for Saturday with mostly sunny
skies and highs climbing into the 70s.

445 AM Update:

With a northwest flow, lake effect rain showers are possible
southeast of Lake Ontario Thursday night through Friday morning
with 850mb temperatures expected to be 5-7C and water
temperatures on Lake Ontario over 20C. Best chance for any light
rain showers will be across the northern Finger Lakes region in
Central NY. A few lingering rain showers will be possible Friday
afternoon, but with ridging/high pressure moving in, these
should end by Friday evening. Otherwise, the majority of the
area will be dry on Friday with gradual clearing skies. Highs
are expected to be in the mid 60s to lower 70s.

Slight upper level ridging along with surface high pressure is
expected for the first half of the weekend. This will lead to
dry/mostly sunny weather Saturday along with warmer
temperatures. After lows in the mid 40s to mid 50s Friday
night, highs on Saturday are currently expected to be in the
lower to upper 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
230 PM Update...

Ridging starts to break down on Sunday with zonal flow setting
up through the remainder of the period. Multiple perturbations
push through the westerlies with chances for showers each day.
Uncertainty in the timing of these waves is to be expected this
far out in the forecast, and at this time and due to this there
were no major changes made to the long term forecast, but next
week is looking unsettled.

445 AM Update:

Forecast uncertainty increases for the second half of the
weekend into early next week as another series of weak
disturbances/fronts may bring some scattered showers to the
area. However, as is usual, significant timing differences
exists with the model guidance this far out and therefore PoPs
during this period are currently no higher than slight chance to
low-end chance. Despite these scattered showers, no particular
day is expected to be a washout at this time, with plenty of dry
periods present.

Warmest day is expected to be on Sunday, with high temperatures
in the mid 70s to lower 80s. Slightly cooler weather is expected
for Monday and Tuesday, with highs mainly in the 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A line of showers is currently moving through the Finger Lakes
region and will continue to progress SE through the afternoon
into the early evening. Cloud cover this morning has prevented
much instability from developing across the NY thruway so
thunder was removed from SYR. A few storms are developing colder
cloud tops so thunder was put in as a tempo at ITH as the line
of showers move through since lightning is becoming more likely
over the next hour or so. By 20Z, the line of showers develops
into a line of thunderstorms as they progress into the southern
tier with BGM likely seeing thunderstorms that could cause IFR
or worse conditions. Amendments will be made for wind if bowing
segments of the line of thunderstorms look to be headed for the
airport. The line of thunderstorms makes it into NE PA this
evening with more confidence in higher winds during the
thunderstorms at AVP.

Tonight, the line of showers and thunderstorms move east with a
cold front moving in. With most of the instability cleared out
by the showers and thunderstorms earlier in the day, the cold
front passage should be mostly dry. Good radiational cooling
leads to mist and fog developing, causing IFR conditions at ELM
and RME, and possibly ITH but confidence was too low given the
winds so it was not included in this set of TAFs.

Tomorrow, VFR conditions are expected at all terminals by mid
morning as the sun burns off the fog and low stratus.

Outlook...

Thursday afternoon through Monday...Mainly VFR. Possible late
night valley fog at ELM. Spotty showers possible Sunday and
Monday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ040-044-047-
     048-072.
NY...Flash Flood Watch until 2 AM EDT Thursday for NYZ062.

&&

SYNOPSIS...BJT
NEAR TERM...AJG/BJT
SHORT TERM...BJG/MPK
LONG TERM...BJG
AVIATION...AJG
Hazardous weather outlook, Sep 8, 4:46 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
446 AM EDT Wed Sep 8 2021

NYZ062-PAZ040-044-047-048-072-090900-
Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
446 AM EDT Wed Sep 8 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A line of thunderstorms this afternoon and evening could become
severe with damaging wind gusts, small hail and torrential downpours.
Stay alert for potential watches or warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-036-037-044>046-055>057-PAZ038-039-043-090900-
Northern Oneida-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Bradford-Susquehanna-Wyoming-
446 AM EDT Wed Sep 8 2021

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A line of thunderstorms this afternoon and evening could become
severe with damaging wind gusts, small hail and heavy downpours.
Stay alert for potential watches or warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ016>018-023>025-090900-
Seneca-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-
446 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon may become strong to severe
with isolated damaging winds along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015-022-090900-
Yates-Steuben-
446 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 3:16 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
316 PM EDT Wed Sep 8 2021

PAZ038-082000-
Bradford PA-
316 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of Bradford County
through 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wellsburg to near Le Roy to near Shunk.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chemung, Sayre, Athens, Towanda, Ridgebury, Canton, West Franklin,
Wysox, Troy and Sheshequin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4158 7674 4160 7688 4200 7682 4200 7615
      4180 7616 4154 7622
TIME...MOT...LOC 1916Z 255DEG 31KT 4200 7672 4168 7676 4153 7685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:16 PM EDTSpecial Weather StatementBGMBradford44 min
Sep 8, 4:05 PM EDTSpecial Weather StatementBGMSusquehanna25 min
Sep 8, 6:37 PM EDTSpecial Weather StatementBGMLuzerne38 min
Sep 8, 7:12 PM EDTSpecial Weather StatementBGMLackawanna, Wayne48 min
Sep 8, 7:23 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.